Virginia, 2024Damaging Wind in Virginia, May 22, 2024
May 22, 2024 · NWS LWX · 1 event in 1 county or zone
An isolated thunderstorm produced localized wind damage over northwestern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm produced localized wind damage over northwestern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 22, 2:12 PM EST, 32 minutes earlier.
Area forecast discussion, May 22, 2:12 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
312 PM EDT Wed May 22 2024
.SYNOPSIS...
Surface high pressure will continue to shift offshore as a cold
front approaches the area from the west through tonight. The cold
front will move over the Mid-Atlantic throughout the day on Thursday
before lifting northward as a warm front Friday afternoon.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 2:15PM, storms are beginning to initiate along and west
of the Blue Ridge and move eastward across the forecast area.
While more favorable conditions for strong to severe
thunderstorm development lie to the west of the I-95 corridor,
SBCAPE values of 2000-3000 J/kg and steep lapse rates are
expected areawide. Bulk shear will be lacking along the I-95
corridor with higher values of 30-40 knots expected in the
western half of the area.
Showers and thunderstorms will continue moving eastward this
evening with damaging wind gusts and large hail as the main
hazards expected. With convection initiating earlier, storms
will move out of the area earlier with light rain showers
persisting through the overnight. PWATs 1.25-1.75 inch are
expected providing ample moisture for heavy rain. There is
enough flow to keep the flooding risk low, but locally heavy
rain could result in an excessive rainfall risk.
Temperatures will rise into the mid to upper 80s this afternoon
with higher elevations staying in the upper 70s. Overnight lows
dip into the 60s with metro areas staying in the low 70s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
An approaching cold front from the west will move over the Mid-
Atlantic Thursday afternoon before lifting northward as a warm
front Friday afternoon. This nearby boundary will provide
stronger forcing for daily shower and thunderstorm chances. The
threat for convection is higher on Thursday compared to Friday
with the cold front moving overhead. Cloud cover could inhibit
convection development but SBCAPE values 1500-2500 J/kg, bulk
shear around 35 knots, and lapse rates 6-7C/km will allow for at
least a conditional risk for strong to severe thunderstorms.
Showers and perhaps a thunderstorm continue overnight as the
front remains nearby. As the front lifts north of the area on
Friday, precipitation chances decrease Friday morning. Slight
chance to chance PoPs continue throughout the day with plenty of
moisture aloft.
Shortwave energy moving aloft will continue a slight chance for
showers and thunderstorms. The threat will be mostly confined to
the southern portions of the forecast area.
Temperatures will be in the 80s for most with higher elevations
staying in the mid to upper 70s. Overnight low temperatures will
be upper 50s to mid 60s.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Unsettled conditions will continue through the holiday
weekend and into early next week. Strong to severe thunderstorms
will be possible Saturday through Monday, with the best chances on
the bookends of the period. A shortwave trough on Saturday will move
through the area with increasing instability during the afternoon
and evening hours. Highs will top out in the low 80s on Saturday. By
Sunday, thunderstorm chances remain but forcing may be a bit weaker
compared to Saturday, so overall coverage and intensity of the
storms may be a bit lower comparatively.
By Monday, a strong cold front will approach the area as a result of
a deep low pressure system situated near the Great Lakes region.
Strong to severe thunderstorms will certainly be possible Monday
afternoon and evening. Main hazards for this system will be damaging
winds and large hail. Afternoon highs will climb into the upper 70s
to low 80s across much of the area. Cooler and less convective
conditions arrive behind the front on Tuesday with highs in the 70s
and overnight lows dropping down into the mid to upper 50s.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR conditions are expected at all terminals with the exception
of reduced flight conditions during showers and thunderstorms
this afternoon. Greatest chances for thunderstorms still remains
in the western terminals (MRB, CHO, and IAD) where more favorable
conditions are. Thunderstorms move out of the area this evening
around 00Z-02Z. For the 18Z TAFS, kept a wider range for timing
of thunderstorms due to model uncertainty. Storms are firing up
along and west of the Blue Ridge, so am expected storms to
impact the metro terminals in the next few hours. Overall,
winds remain light and blowing out of the southwest this
afternoon at around 5 knots. Winds shift to westerly by Thursday
morning and will remain out of the west through Friday
afternoon.
Diurnally driven showers and thunderstorms are possible
Thursday and Friday, bringing chances for flight restrictions at
all terminals.
Sub-VFR conditions will be possible Saturday and Sunday with any
showers and thunderstorms that cross the terminals, especially in
the afternoon and evening. Winds will be fairly light out of mainly
the south.
&&
.MARINE...
Southerly winds over the waters gust 15-20 knots this afternoon
and through overnight before diminishing before sunrise Thursday
morning. A Small Craft Advisory is currently in effect until 2AM
Thursday morning for winds blowing 10-15 knots and gusts up to
20 knots expected. Winds shift to southwesterly Thursday
morning before shifting to westerly in the afternoon.
Winds remain below SCA criteria through Friday. Daily shower and
thunderstorm chances may bring hazardous conditions to the
waters with some possibly requiring SMWs.
Sub-SCA winds are expected for the weekend aside from any showers
and thunderstorms that cross the waters. Special Marine Warnings may
be needed both afternoons and evenings.
&&
.TIDES/COASTAL FLOODING...
Minor coastal flooding is possible at DC Waterfront, Annapolis,
and Havre De Grace with the high tide cycle Thursday morning.
After high tide Thursday morning, winds shift from southerly to
westerly allowing tidal anomalies to begin decreasing.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 2 AM EDT Thursday for ANZ530>534-
537>541-543.
&&
SYNOPSIS...AVS
NEAR TERM...AVS
SHORT TERM...AVS
LONG TERM...ADM
AVIATION...AVS/ADM
MARINE...AVS/ADM
TIDES/COASTAL FLOODING...AVSHazardous weather outlook, May 22, 2:14 PM EST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
314 PM EDT Wed May 22 2024
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-231000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
314 PM EDT Wed May 22 2024
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 8 PM for the
Washington and Baltimore Metropolitan areas. Severe storms with
damaging wind gusts and large hail are possible.
Thunderstorms may also produce strong winds over the waters that
warrant Special Marine Warnings.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered to numerous thunderstorms are likely Thursday afternoon
and early evening. A few storms may be severe with damaging wind
gusts and large hail.
Daily thunderstorm chances are forecast through the upcoming
holiday weekend. A few storms may be severe during the afternoon
and evening hours, particularly Saturday and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters have been activated. Please report any wind damage
or hail to the National Weather Service.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-231000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
314 PM EDT Wed May 22 2024
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 8 PM for most n
northern Virginia, the eastern Panhandle of West Virginia, and
central Maryland. Severe storms with damaging wind gusts and
large hail are possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered to numerous thunderstorms are likely Thursday afternoon
and early evening. A few storms may be severe with damaging wind
gusts and large hail, especially east of Interstate 81.
Daily thunderstorm chances are forecast through the upcoming
holiday weekend. A few storms may be severe during the afternoon
and evening hours, particularly Saturday and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters have been activated. Please report any wind damage
or hail to the National Weather Service.
MDZ001-501-502-VAZ503-504-WVZ501>506-231000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
314 PM EDT Wed May 22 2024
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
A few severe thunderstorms with damaging wind gusts and hail are
possible, mainly through early this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Daily thunderstorm chances are forecast through the upcoming
holiday weekend. A few storms may be severe during the afternoon
and evening hours, particularly Saturday and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed at times.
Thunderstorm Wind, Frederick
- When
- May 22, 2:44 PM EST
- Where
- Frederick County, 0.05 mi SSW of Gainesboro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.279, -78.270
Trees blew down in the 1300 block of VA-688 Stony Hill Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Oklahoma, May 22 to 23, 2024$340,000 · EF2 · 62 events
- Flash Flood and Hail in Ohio, May 22, 20241 death · $51,000 · 1.25 in hail · 18 events
- Flash Flood and Hail in Tennessee, May 22, 2024$487,000 · 52 kt wind · 18 events
- Tornadoes and Hail in Oklahoma, May 22, 2024$90,000 · EF1 · 10 events
- Hail and Damaging Winds in New York, May 22, 2024$70,000 · 1 in hail · 23 events
- Flash Flooding and Hail in Arkansas, May 22, 2024$72,000 · 1.75 in hail · 17 events
- Flood and Damaging Winds in Kentucky, May 22, 2024$60,000 · 78 kt wind · 15 events
- Flash Flooding and Heavy Rain in Virginia, May 22, 2024$65,000 · 8 events
- Tornado and Flash Flooding in Louisiana, May 22, 2024$10,000 · EF1 · 19 events
- Damaging Winds in Pennsylvania, May 22, 2024$46,000 · 52 kt wind · 8 events
- Damaging Wind and Lightning Strike in Arkansas, May 22, 2024$50,000 · 52 kt wind · 2 events
- Flood and Damaging Winds in New York, May 22, 2024$21,000 · 51 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171594.